Washington, 2015

Heavy Snow and Winter Weather in Washington, January 17 to 18, 2015

January 17 to 18, 2015 · NWS OTX · 30 events in 6 counties and zones

A warm front passed through Northeast in the afternoon and overnight bringing moderate to heavy snow. The snow level rose during the episode which changed the snow to rain for most valley and lowland locations.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A warm front passed through Northeast in the afternoon and overnight bringing moderate to heavy snow. The snow level rose during the episode which changed the snow to rain for most valley and lowland locations.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jan 17, 10:38 AM PST, 22 minutes earlier.

Area forecast discussion, Jan 17, 10:38 AM PST, 22 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1038 AM PST SAT JAN 17 2015

.SYNOPSIS...
A wet  storm system will arrive today and persist through the
weekend, delivering valley rain and mountain snow. Locally heavy
snow is possible over the higher mountains. Quieter and drier
weather is expected to return for much of next week.

&&

.DISCUSSION...
Rest of today...The biggest changes we made to the fcst were to
add/increase snow amnts for the majority of the
zones...especially the Spokane/ Coeur D'alene areas and the Nrn
mtn zones. We also expanded to areal coverage of light
freezing rain...generally along an arc from Moses Lake to
Spokane. Ice accumulations are not expected to be significant for
Spokane, but may produce travel problems to the west and southwest
into the Upper Columbia Basin. Based on the last snow storm, we
see a few similarities with this one for today and tonight. The
Nam had a large swath of warm air surging NE into the Spokane and
NE mountain zones under 850mb winds of 35-45 kts, producing a very
rapid warm up which translated to snow levels rising to well over
3500 feet. The GFS was the cooler and more correct guidance.
Trying not to use the GFS blindly this time simply based on the
last storm, we've compared numerous MOS guidance and, more
importantly, how they initial with current obs... both sfc and
aloft. The most striking issue was that the sfc temps and temp/dew
spreads for the Spokane area...as well as NE into the N Idaho
Panhandle...were quite a bit colder and larger, respectively, than
nearly all guidance. Farther to the west, the Columbia Basin too
was a little colder than guidance. The Wenatchee region and E
Slopes of the Cascades seemed to be on track. Also, once the
steady pcpn overtakes Ern Wa later today over a slowly-moving
warmfront that will enhance the moist isentropic ascent, sounding
profiles saturate and follow the 0c line more or less vertically into
the dendritic layer aloft. This is typical, but also makes for a
very challenging snow level fcst. Our best advice at this time is
to frequently check the latest fcst for updates. We have a number
of our staff watching current obs and how the situation is
evolving. Stay tuned...bz

&&

.AVIATION...
18Z TAFS: Fog in the Spokane and Coeur D'Alene area remains on the
decrease. 20Z and 22Z Saturday marks the general beginning of
light precipitation as the leading edge of a wet winter weather
low pressure system with a warm trajectory of approach from the
southwest spreads snow from southwest to northeast initially.
Warming with this system passage allows for a transition to a
wintry mix which includes some freezing rain at times..with most
lowland and valley locations roughly south of a Moses Lake to
Coeur d' Alene line continuing to transition to all rain overnight
and into Sunday morning. Wind shear later tonight after 04Z Sunday
for KPUW remains reasonable given the trend for the lower level
surface winds to remain southeast while upper level winds veer to
the southwest with height. /Pelatti

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        34  34  45  32  39  28 /  80 100  40  20  10  10
Coeur d'Alene  33  33  44  33  39  29 /  70 100  70  30  30  20
Pullman        39  39  48  34  41  31 /  70 100  40  20  20   0
Lewiston       45  43  54  38  46  33 /  70 100  20  10  10   0
Colville       33  33  40  29  36  23 /  70 100  40  30  20  10
Sandpoint      34  34  42  33  37  27 /  50 100  80  50  30  20
Kellogg        35  34  39  32  36  30 /  40 100  80  50  40  30
Moses Lake     34  34  50  31  45  29 / 100 100   0  10   0   0
Wenatchee      33  32  46  32  42  31 / 100 100  10  10  10   0
Omak           31  31  44  29  38  26 / 100 100  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 3 PM this afternoon to 10 AM PST
     Sunday for Northern Panhandle.

WA...Winter Weather Advisory from 3 PM this afternoon to 10 AM PST
     Sunday for Northeast Mountains-Okanogan Highlands.

     Winter Weather Advisory until 7 AM PST Sunday for East Slopes
     Northern Cascades-Okanogan Valley-Waterville Plateau-
     Wenatchee Area.

&&
Hazardous weather outlook, Jan 17, 6:53 AM PST, 4 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
653 AM PST SAT JAN 17 2015

IDZ001>004-026-027-WAZ031>038-041>044-181500-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
653 AM PST SAT JAN 17 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

HEAVY MOUNTAIN SNOW...MODERATE RAIN...AND POCKETS OF FREEZING
RAIN WILL ACCOMPANY A VIGOROUS STORM SYSTEM TODAY AND TONIGHT. THE
MOUNTAINS OF THE NORTH IDAHO PANHANDLE...NORTHEAST WASHINGTON...
AND THE NORTHERN CASCADES WILL RECEIVE HEAVY SNOW THIS AFTERNOON
INTO TONIGHT. LIGHT TO MODERATE ACCUMULATIONS WILL BE POSSIBLE IN
THE VALLEYS OF THE EAST SLOPES OF THE CASCADES...OKANOGAN
VALLEY...NORTHEAST WASHINGTON AND FAR NORTH IDAHO. POCKETS OF
FREEZING RAIN MAY BRING LIGHT ICE ACCUMULATIONS TO THE EAST
SLOPES...WENATCHEE AREA AND WATERVILLE PLATEAU THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY SOUTHWEST WINDS ARE EXPECTED ON SUNDAY FOLLOWING THE PASSAGE
OF A COLD FRONT. GUSTS OF APPROACHING 40 MPH WILL BE POSSIBLE OVER
THE PALOUSE...WEST PLAINS...AND UPPER COLUMBIA BASIN.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 winter weather, 12 heavy snow, 2 astronomical low tide. Local standard time, as filed.

Winter Weather, Okanogan Valley

When
January 17, 11:00 AM PST to January 18, 2:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter reported 3 inches of snow 5 miles southwest of Omak, WA.

Winter Weather, Okanogan Valley

When
January 17, 11:00 AM PST to 11:20 PM PST
Where
Okanogan Valley forecast zone
Reported by
COOP Observer
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A COOP Observer reported 2.5 inches of snow at Chief Joseph Dam, WA.

Heavy Snow, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 6:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 8 inches of snow 1 mile northwest of Plain, WA.

Winter Weather, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to 10:00 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 2.1 inches of snow at Twisp, WA.

Winter Weather, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to 8:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Public

Public reported 3 inches of snow 1 mile south of Leavenworth, WA.

Heavy Snow, Okanogan Valley

When
January 17, 11:00 AM PST to January 18, 2:00 AM PST
Where
Okanogan Valley forecast zone
Reported by
Trained Spotter
Coordinates
48.143, -119.716 (the zone’s center; the record gives no point)

A spotter reported 3.8 inches of snow 3 miles north northeast of Brewster, WA.

Heavy Snow, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to 11:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP Observer reported 9 inches of snow at Stehekin, WA.

Heavy Snow, Northeast Mountains

When
January 17, 11:00 AM PST to 11:30 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A COOP Observer reported 5.5 inches of snow 6 miles west northwest of Diamond Lake, WA.

Heavy Snow, Northeast Mountains

When
January 17, 11:00 AM PST to 11:30 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 5.5 inches of snow south southwest of Metaline Falls, WA.

Winter Weather, Northeast Mountains

When
January 17, 11:00 AM PST to 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A COOP Observer reported 3 inches of snow at Boundary Dam, WA.

Heavy Snow, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 10 inches of snow 12 miles north of Leavenworth, WA.

Winter Weather, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to 11:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 5 inches of snow 4 miles west northwest of Winthrop, WA.

Winter Weather, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to 11:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 5 inches of snow 2 miles southeast of Twisp, WA.

Heavy Snow, Okanogan Highlands

When
January 17, 11:00 AM PST to 11:30 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter reported 5.3 inches of snow 10 miles northwest of Kettle Falls, WA.

Winter Weather, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 6.3 inches of snow 7 miles north northwest of Winthrop, WA.

Astronomical Low Tide, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 4:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 7.3 inches of snow 2 miles east northeast of Leavenworth, WA.

Winter Weather, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 6.3 inches of snow 1 mile nortehast of Pershastin, WA.

Winter Weather, Waterville Plateau

When
January 17, 11:00 AM PST to January 18, 1:00 AM PST
Where
Waterville Plateau forecast zone
Reported by
COOP Observer
Coordinates
47.471, -119.572 (the zone’s center; the record gives no point)

A COOP Observer reported 3 inches of snow at Waterville, WA.

Winter Weather, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 3:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
Trained Spotter

A spotter reported 7.2 inches of snow 1 mile north northwest of Leavenworth, WA.

Heavy Snow, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 6:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP Observer reported 11.6 inches of snow at Holden Village, WA.

Winter Weather, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 2:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP Observer reported 4.5 inches of snow at Entiat Fish Hatchery, WA.

Winter Weather, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to 11:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP Observer reported 3 inches of snow at Chelan, WA.

Heavy Snow, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to January 18, 7:00 AM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP Observer reported 8.1 inches of snow at Mazama, WA.

Winter Weather, East Slopes Northern Cascades

When
January 17, 11:00 AM PST to 11:30 PM PST
Where
East Slopes Northern Cascades forecast zone
Reported by
COOP Observer

A COOP Observer reported 4.2 inches of snow at Winthrop, WA.

Heavy Snow, Northeast Mountains

When
January 17, 11:00 AM PST to January 18, 2:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
COOP Observer
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A COOP Observer reported 5.0 inches of snow at Colville, WA.

Heavy Snow, Okanogan Highlands

When
January 17, 11:00 AM PST to January 18, 2:00 AM PST
Where
Okanogan Highlands forecast zone
Reported by
COOP Observer
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A COOP Observer reported 5.0 inches of snow at Republic, WA.

Winter Weather, Okanogan Highlands

When
January 17, 12:00 PM PST to 9:10 PM PST
Where
Okanogan Highlands forecast zone
Reported by
Trained Spotter
Coordinates
48.510, -119.128 (the zone’s center; the record gives no point)

A spotter reported 3 inches of snow 2 miles southeast of Davis Lake, WA.

Winter Weather, Northeast Mountains

When
January 17, 12:00 PM PST to 11:00 PM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 3.5 inches of snow 3 miles southwest of Clayton, WA.

Heavy Snow, Northeast Mountains

When
January 17, 2:00 PM PST to January 18, 6:00 AM PST
Where
Northeast Mountains forecast zone
Reported by
Trained Spotter
Coordinates
48.184, -117.511 (the zone’s center; the record gives no point)

A spotter reported 5.5 inches of snow 1 mile east northeast of Metaline, WA.

Astronomical Low Tide, Spokane Area

When
January 17, 2:00 PM PST to 11:00 PM PST
Where
Spokane Area forecast zone
Reported by
Trained Spotter
Coordinates
47.599, -117.911 (the zone’s center; the record gives no point)

A spotter reported 3.5 inches of snow 3 miles southwest of Miles, WA.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Astronomical Low Tide
Unusually low water from tides and offshore wind that caused impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2015Every state in 2015This day in weather historyWarnings in Washington, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 548904, 548908, 548911, 548912, 548913, 548916, 549890, 549891, 549893, 549894, 549895, 549896, 549897, 549898, 549899, 549900, 549901, 549902, 549903, 549904, 549905, 549906, 549907, 549908, 549909, 549910, 548914, 549892, 548905, 548907.